Alert archive / Louisiana / Tornado Warnings in 1998

Tornado Warning 22, NWS Shreveport, LA

April 27, 1998Ouachita Parish, Louisiana

NWS Shreveport, LA issued this tornado warning at Apr 27, 1998, 7:48 PM CDT for Ouachita Parish, Louisiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 27, 1998, 7:48 PM CDT (00:48 UTC)
Expired
Apr 27, 1998, 8:20 PM CDT
In force
32 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Ouachita Parish, LA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 27, 3:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 0.8 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 1998-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 1998-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-228 J/kg
Mixed-layer LCL
937 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
-124 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

694 
WFUS1 KSHV 280050 RRA
TORSHV
LAC073-280120-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
748 PM CDT MON APR 27 1998

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* TORNADO WARNING FOR...
  OUACHITA PARISH IN NORTHERN LOUISIANA

* UNTIL 820 PM CDT

* AT 745 PM CDT ... THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A TORNADO 4 MILES WEST OF MONROE .  THE
  THUNDERSTORM CONTAINING THIS TORNADO WAS MOVING EAST NORTHEAST AT
  35 MPH .

* THE TORNADO IS EXPECTED TO BE NEAR...
  MONROE AT 800 PM CDT

THIS THUNDERSTORM MAY PRODUCE A TORNADO ON ITS LEADING EDGE.
IF YOU ARE OUTSIDE GO TO A STRONG BUILDING. MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR.

3/17

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Apr 27, 2:00 PM CDT, 5 hours 48 minutes earlier.

Area forecast discussion, Apr 27, 2:00 PM CDT, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
200 PM CDT MON APR 27 1998

QUASI STATIONARY FRONT AT 18Z EXTENDED FROM NEAR JOPLIN MO SOUTH
THROUGH EXTREME WESTERN AR TO NEAR SHREVEPORT AND SOUTH TO WEST OF
HOUSTON TX. A WEAK OUTFLOW BOUNDARY HAD PROGRESSED EAST TO NEAR EL
DORADO ARKANSAS...BUT WAS SLOWLY DISSIPATING. ANOTHER UPPER LEVEL
VORT MAX IS PROGGED TO ROTATE AROUND THE UPPER LOW TONIGHT. THIS
VORT MAX SHOULD MOVE OVER NORTHEAST TEXAS AND SOUTHEAST OKLAHOMA...
TRIGGERING NUMEROUS SHOWERS AND THUNDERSTORMS NEAR AND EAST
OF THE STATIONARY FRONT. SEVERE WEATHER RISK IS PROBABLY LOW
TONIGHT...BUT LATE THIS AFTERNOON AND EVENING COULD SEE A FEW STORMS
REACH SEVERE LIMITS OVER EXTREME EAST TEXAS AND NORTHWEST AND NORTH
CENTRAL LOUISIANA...AS WELL AS OVER SOUTHERN ARKANSAS. HEAVY RAIN
IS A POSSIBILITY TONIGHT ESPECIALLY OVER NORTHERN LOUISIANA AND
SOUTHERN ARKANSAS TONIGHT. RAIN SHOULD TAPER OFF TO SCATTERED SHOWERS
AND THUNDERSTORMS ON TUESDAY...BUT AS LONG AS THE STATIONARY FRONT IS
IN THE AREA...A CHANCE OF RAIN WILL CONTINUE. THE FRONT MAY
NOT MOVE EAST OF THE AREA UNTIL THURSDAY. TEMPS WILL BE COOLER TO
THE WEST OF THE FRONT OVER NORTHEAST TEXAS AND SOUTHEAST OKLAHOMA
AND PERSISTENTLY MILD TO THE EAST OF THE FRONT. PRELIMS BELOW...

SHV 60/77/56/78 7412   MLU 64/74/60/77 8623   03

03

In the hours before

Special weather statement, Apr 27, 2:50 PM CDT, 4 hours 58 minutes before
ARZ061-070>073-LAZ001>006-010>014-017>019-021-TXZ126-138-149>153-
165>167-272055-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
250 PM CDT MON APR 27 1998

...THUNDERSTORMS RAPIDLY DEVELOPING OVER NORTHWEST LOUISIANA AND
EAST TEXAS...

AT 245 PM CDT...THUNDERSTORMS WERE RAPIDLY DEVELOPING OVER NORTHWEST
LOUISIANA AND EAST TEXAS GENERALLY FROM SHREVEPORT/BOSSIER CITY
SOUTHWEST TO NEAR LUFKIN TEXAS.  OTHER THUNDERSTORMS WERE FORMING
NEAR RUSTON LOUISIANA AND JUST SOUTH OF EL DORADO ARKANSAS.

THESE THUNDERSTORMS MAY BECOME SEVERE THIS AFTERNOON ALONG AND
AHEAD OF A FRONT THAT HAS STALLED ALONG A LINE FROM NEAR FORT SMITH
ARKANSAS SOUTH TO LUFKIN TEXAS.

RESIDENTS OF NORTHWEST LOUISIANA AND EAST TEXAS SHOULD BE ALERT FOR
RAPIDLY DETERIORATING WEATHER CONDITIONS THIS AFTERNOON.

03
Special weather statement, Apr 27, 2:50 PM CDT, 4 hours 58 minutes before
ARZ061-070>073-LAZ001>006-010>014-017>019-021-TXZ126-138-149>153-
165>167-272055-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
250 PM CDT MON APR 27 1998

...THUNDERSTORMS RAPIDLY DEVELOPING OVER NORTHWEST LOUISIANA AND
EAST TEXAS...

AT 245 PM CDT...THUNDERSTORMS WERE RAPIDLY DEVELOPING OVER NORTHWEST
LOUISIANA AND EAST TEXAS GENERALLY FROM SHREVEPORT/BOSSIER CITY
SOUTHWEST TO NEAR LUFKIN TEXAS.  OTHER THUNDERSTORMS WERE FORMING
NEAR RUSTON LOUISIANA AND JUST SOUTH OF EL DORADO ARKANSAS.

THESE THUNDERSTORMS MAY BECOME SEVERE THIS AFTERNOON ALONG AND
AHEAD OF A FRONT THAT HAS STALLED ALONG A LINE FROM NEAR FORT SMITH
ARKANSAS SOUTH TO LUFKIN TEXAS.

RESIDENTS OF NORTHWEST LOUISIANA AND EAST TEXAS SHOULD BE ALERT FOR
RAPIDLY DETERIORATING WEATHER CONDITIONS THIS AFTERNOON.

03
Local storm report, Apr 27, 4:18 PM CDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
418 PM CDT MON APR 27 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0308 PM    CENTER                    TX   .75 INCH HAIL
04/27/98   SHELBY

0330 PM    ARCADIA                   LA   .75 INCH HAIL
04/27/98   BIENVILLE

0400 PM    DUBACH                    LA   .75 INCH HAIL
04/27/98   LINCOLN                        DIME SIZED HAIL COVERING
                                          THE GROUND.

10
Local storm report, Apr 27, 4:18 PM CDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
418 PM CDT MON APR 27 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0308 PM    CENTER                    TX   .75 INCH HAIL
04/27/98   SHELBY

0330 PM    ARCADIA                   LA   .75 INCH HAIL
04/27/98   BIENVILLE

0400 PM    DUBACH                    LA   .75 INCH HAIL
04/27/98   LINCOLN                        DIME SIZED HAIL COVERING
                                          THE GROUND.

10
Local storm report, Apr 27, 5:01 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
501 PM CDT MON APR 27 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0428 PM    LUFKIN                    TX   1.75 INCH HAIL
04/27/98   ANGELINA

0430 PM    FARMERVILLE               LA   .88 INCH HAIL
04/27/98   UNION                          NICKEL SIZE HAIL OCCURRED
                                          5 MI N OF FARMERVILLE LA
Local storm report, Apr 27, 5:01 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
501 PM CDT MON APR 27 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0428 PM    LUFKIN                    TX   1.75 INCH HAIL
04/27/98   ANGELINA

0430 PM    FARMERVILLE               LA   .88 INCH HAIL
04/27/98   UNION                          NICKEL SIZE HAIL OCCURRED
                                          5 MI N OF FARMERVILLE LA

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 7:11 PM CDTTornado WarningSHVWinn49 min
Apr 27, 7:24 PM CDTSevere Thunderstorm WarningSHVOuachita46 min
Apr 27, 8:02 PM CDTSevere Thunderstorm WarningSHVWinn48 min
Apr 27, 8:24 PM CDTSevere Thunderstorm WarningSHVOuachita61 min
Apr 27, 8:41 PM CDTSevere Thunderstorm WarningSHVGrant49 min
Apr 27, 10:00 PM CDTSevere Thunderstorm WarningSHVLaSalle30 min

Nearby

Tornado Warnings in Louisiana, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.